Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 54, NWS Birmingham, AL

September 14, 2009Chambers County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 14, 2009, 1:49 PM CDT for Chambers County, Tallapoosa County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2009, 1:49 PM CDT (18:49 UTC)
Expired
Sep 14, 2009, 7:30 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 141849
FFWBMX
ALC017-123-142145-
/O.NEW.KBMX.FF.W.0054.090914T1849Z-090914T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT MON SEP 14 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
  EAST CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...DADEVILLE...CAMP HILL...

* UNTIL 445 PM CDT

* AT 135 PM CDT...ALTHOUGH THE HEAVY RAINFALL HAD TEMPORARILY 
SUBSIDED IN THE WARNED AREA...WATER LEVELS REMAINED HIGH AND SEVERAL 
ROADS WERE STILL IMPASSABLE DUE TO WATER FLOWING OVER THEM.  ANOTHER 
LARGE RAIN AREA WAS POISED TO MOVE BACK INTO THE SAME AREA BEFORE 4 
PM....WHICH COULD CAUSE FURTHER FLOODING PROBLEMS.

* THE PRIMARY AREA OF CONCERN IS AROUND THE CAMP HILL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3273 8556 3271 8569 3262 8579 3284 8577
      3292 8557

$$

61
4 follow-up statements
000 
WGUS74 KBMX 142013
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT MON SEP 14 2009

ALC017-123-142145-
/O.CON.KBMX.FF.W.0054.000000T0000Z-090914T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TALLAPOOSA AL-CHAMBERS AL-
313 PM CDT MON SEP 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHWESTERN CHAMBERS AND EAST CENTRAL TALLAPOOSA COUNTIES...

AT 308 PM CDT...ALTHOUGH THERE HAD BEEN A LULL IN HEAVY RAINFALL FOR 
A COUPLE OF HOURS...WATER LEVELS AROUND THE CAMP HILL AREA OF 
TALLAPOOSA COUNTY REMAINED HIGH.  ANOTHER LARGE AREA OF RAIN AND 
THUNDERSTORMS WILL BRING AN ADDITIONAL 1 TO 2 INCHES OF RAIN TO THIS 
SAME AREA SOON...WHICH WILL LIKELY CAUSE THE FLOODING SITUATION TO 
WORSEN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DADEVILLE AND
CAMP HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3273 8556 3271 8569 3262 8579 3284 8577
      3292 8557

$$

61
000 
WGUS54 KBMX 142141
FFWBMX
ALC017-123-150045-
/O.EXT.KBMX.FF.W.0054.000000T0000Z-090915T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT MON SEP 14 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
  EAST CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...DADEVILLE...CAMP HILL...

* UNTIL 745 PM CDT

* AT 438 PM CDT...INFORMATION FROM COUNTY OFFICIALS INDICATED THAT 
WATER LEVELS REMAINED HIGH ACROSS PORTIONS OF TALLAPOOSA COUNTY.  
ANOTHER LARGE AREA OF MODERATE TO HEAVY RAIN WAS ALSO MOVING THROUGH 
THE SAME AREA...WHICH COULD CAUSE FURTHER FLOODING PROBLEMS FOR 
SEVERAL MORE HOURS.

* THE AREA WITH THE HIGHEST FLASH FLOOD THREAT WAS NEAR AND 
SOUTHWEST OF CAMP HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3273 8556 3271 8569 3262 8579 3284 8577
      3292 8557

$$

61
000 
WGUS74 KBMX 142333
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT MON SEP 14 2009

ALC017-123-150045-
/O.CON.KBMX.FF.W.0054.000000T0000Z-090915T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TALLAPOOSA AL-CHAMBERS AL-
633 PM CDT MON SEP 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHWESTERN CHAMBERS AND EAST CENTRAL TALLAPOOSA COUNTIES...

AT 633 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DADEVILLE AND
CAMP HILL

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3273 8556 3271 8569 3262 8579 3284 8577
      3292 8557

$$
000 
WGUS74 KBMX 150030
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT MON SEP 14 2009

ALC017-123-150040-
/O.CAN.KBMX.FF.W.0054.000000T0000Z-090915T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TALLAPOOSA AL-CHAMBERS AL-
730 PM CDT MON SEP 14 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
CHAMBERS AND EAST CENTRAL TALLAPOOSA COUNTIES...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3273 8556 3271 8569 3262 8579 3284 8577
      3292 8557

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 12:40 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 14, 12:40 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT MON SEP 14 2009

.UPDATED...AVIATION DISCUSSION.

&&

.DISCUSSION...

THIS AM...SFC LOW ACROSS SE TX WILL PROGRESS NEWD THROUGH MID WEEK
TO W TN/N MS/N AL...BUT WILL MAKE LITTLE PROGRESS AFTER THAT ON
INTO THE WEEKEND. UPPER LOW CENTER OVER NE TX WILL MEANDER
TEMPORARILY NE AS WELL BUT INTO MO BY TUE AM WITH SHORTWAVES
SPIRALING EJECTING FROM THE LOW INTO C AL FOR THE SHORT TERM TODAY
AND TONIGHT. UPPER FEATURE IS PROGGED TO SHIFT BACK SW BY
WED...CONTINUING C AL IN SW FLOW. LOW SLOWLY ROTATES BACK TO C MS
RIVER VALLEY BY THU/FRI. HOWEVER...STILL REMAIN IN SW FLOW WITH A
FEW DISTURBANCES POSSIBLE TO MOVE ACROSS THE REGION. BEST MOISTURE
ACROSS THE AREA WILL BE IN THE SHORT TERM...THUS THE LIKELY/
CATEGORICAL POPS SHORT TERM AS WILL HAVE FOCUS TO GO ALONG WITH
AMPLE MOISTURE. AS OUR FLOW VARIES A TAD AS WE MOVE TOWARD THE
WEEKEND MOISTURE FEED ALTHOUGH STILL REMAINS WILL NOT BE QUITE AS
GOOD AND THUS NOT AS MUCH TO FEED DISTURBANCES BUT DEFINITELY
STILL POSSIBLE FOR SOME ACTIVITY STILL FOR WEEKEND. TEMPERATURES
ALTHOUGH LOWERED DUE TO CLOUD COVER AND EXPECTED POSSIBLE RAINFALL
WILL MODERATE BACK UP AS WE MOVE INTO THE LATTER HALF OF WEEK.

08

&&

.AVIATION...18Z TAF DISCUSSION.

DEEP TROPICAL MOISTURE WILL PRODUCE MULTI-LAYERED CLOUDS ACROSS THE
AREA THROUGH THE PERIOD. CONVECTION HAS BEEN ISOLATED SO FAR THIS
MORNING...BUT A SOLID CONVECTION ACROSS SOUTHWEST ALABAMA IS MOVING
NORTHEAST AND WILL AFFECT MOST TAF SITES THRU 22Z....AND ALL TAF
SITES WILL LIKELY EXPERIENCE IFR CIGS/VSBYS DUE TO CONVECTION.
THERE IS GOOD AMOUNT OF SUBSIDENCE ON BACK SIDE OF CONVECTIVE
LINE...SO THERE WILL LIKELY BE A BREAK IN THE RAIN AFTER 22Z. MODELS
DO NOT SHOW MUCH RAIN DURING THE OVERNIGHT HOURS...AND LEFT OUT OF
TAFS FOR NOW...BUT THIS MAY NEED TO BE ADJUSTED IN LATER FORECASTS.
THERE WAS VERY LITTLE IFR CIGS THIS MORNING...BUT MOS GUIDANCE
STRONGLY HINTS AT WIDESPREAD IFR CIGS AFTER 06Z...AND MAINTAINED IFR
CIGS FROM PREVIOUS FORECASTS.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 14, 1:06 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT MON SEP 14 2009

ALZ011>015-017>050-151200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
106 PM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF RAIN...HEAVY AT TIMES...AND ISOLATED THUNDERSTORMS WILL
MOVE ACROSS CENTRAL ALABAMA DURING THE AFTERNOON HOURS. ALTHOUGH
WIDESPREAD FLOODING IS NOT EXPECTED...LOCALLY HEAVY RAINFALL COULD
CAUSE MINOR FLOODING. THE FLOOD THREAT SHOULD DIMINISH AFTER 6 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH WEDNESDAY.
SEVERAL DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE
THREAT OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 14, 12:12 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1212 PM CDT MON SEP 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      CAMP HILL               32.80N 85.65W
09/14/2009                   TALLAPOOSA         AL   EMERGENCY MNGR

            SEVERAL ROADS AROUND CAMP HILL HAD TO BE BARRICADED DUE
            TO WATER FLOWING ACROSS THEM. THESE ROADS INCLUDED AL-50
            AND CR-89.

&&

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:19 AM CDTAreal Flood AdvisoryBMXChambers, Tallapoosa3 hr
Sep 14, 10:54 AM CDTFlash Flood WarningBMXChambers, Tallapoosa3 hr
Sep 14, 1:40 PM CDTAreal Flood AdvisoryBMXMacon3 hr
Sep 14, 3:28 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock2 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.